The Signs Of A Methamphetamine Overdose
Drug overdoses are a serious and widespread epidemic across the United States. More than 100,000 drug overdoses in 2021 were fatal, causing a truly devastating amount of loss for many families, communities, and loved ones. While Opioid overdoses make up the majority of drug overdoses each year, an overdose can occur when too much of any drug is consumed.
The use of Methamphetamine (Meth) can result in serious life-threatening overdoses. Meth overdoses can be frightening experiences, as they frequently involve symptoms that differ from the “standard” overdose symptoms, such as lethargy and respiratory distress. Typically, Meth overdoses involve high levels of energy, cardiac distress, and potential psychotic symptoms such as delusions, paranoia, and hallucinations.
If you believe someone is experiencing a drug overdose, please stop reading and seek medical attention.
What Causes A Meth Overdose?
In its most basic definition, a Meth overdose results from too much Meth in the body. This high level of toxicity results in several serious conditions within the body, many of which can be life-threatening. In the case of a Meth overdose, this highly toxic environment triggers a sort of chain reaction in which many of the body’s essential organs are impacted. This disrupts vital bodily functions, such as regulating breathing, heart rate, blood pressure, and cognitive abilities.
An overdose involving Meth is a medical emergency and can result in life-threatening situations without proper medical interventions.
Looking for a place to start?
Join the thousands of people that have called a treatment provider for rehab information.
Free and confidential
Access to professional treatment
Meth is classified as a Stimulant due to how it interacts with the brain. When Meth is consumed, it significantly increases neurochemical receptors that involve serotonin, dopamine, and norepinephrine, as well as hormones that increase heart rate. These chemicals are responsible for regulating many aspects of daily life, including the regulation of our daily mood.
Many Antidepressants and similar medications target the same chemical receptors interacting with Meth. This is done to help stabilize those who struggle with mental health conditions such as depression, anxiety, and psychotic conditions. Pharmaceutical Stimulants use chemical variants of Amphetamine (e.g., Adderall) to assist individuals with conditions such as ADHD; however, in much smaller (and safer) dosages.
When an individual consumes too much Meth, or a similar Stimulant, the overproduction of these neurochemicals becomes unsafe and results in the body being unable to maintain its executive functioning. This might result in paranoid thoughts leading to unsafe actions, like becoming violent toward others or attempting to run or hide unnecessarily. Others may exhibit hallucinations of seeing figures or hearing voices, which can also result in potential harm from engaging in those hallucinations.
Paid Advertising. We may receive advertising fees if you follow links to the BetterHelp site.
Online Addiction Counseling
Get professional help from an online addiction and mental health counselor from BetterHelp.
Start receiving support via phone, video, or live-chat.
How To Recognize A Meth Overdose
While the mental and emotional symptoms of a Meth overdose are concerning and possess the potential for harm, the physical symptoms related to the respiratory and cardiovascular systems are the most concerning.
The most reported physical symptoms of a Meth overdose involve difficulty breathing, rapid heart rate, high blood pressure, and chest pains. These symptoms are often attributed to cardiac distress related to potentially serious events like heart attacks or strokes. These symptoms often lead to life-threatening situations when experiencing a Meth overdose.
Not everyone experiences a Meth overdose the same way due to a variety of factors involved; however, there are a core set of symptoms to be aware of:
Symptoms of a Meth overdose include:
- Mood swings
- Respiratory complications
- Rapid heart rate
- Chest pains/heart failure
- High blood pressure
Overdosing on Meth is a very serious event that can be life-threatening. It can also lead to potential chronic medical events such as heart failure, high blood pressure, bleeding in the brain, seizures, strokes, long-term impact on cognitive functioning (including psychosis), and potentially entering a coma.
It cannot be stressed enough that medical care is essential in reducing the risk of serious medical complications during and after a Meth overdose.
Prevent Meth Overdoses Today
If you or someone you know is experiencing a Meth overdose, the safest step is to contact emergency medical services immediately. This can sometimes be difficult if the individual is also struggling with hallucinations or paranoia; however, the priority must remain on the safety of the individual experiencing an overdose.
Thankfully, many first responders are trained in handling individuals experiencing overdose effects from Stimulants such as Meth and can provide care in the field to improve the individual’s chance of recovery. In addition, many emergency rooms and treatment centers are also versed in treating overdose events from various substances, including Meth. Therefore, they can assist in reducing serious harm from occurring when timely actions are taken.
If you or someone you love is struggling with Meth use, know help is available. There are many treatment programs and therapies that help to treat Stimulant use disorders. Contact a treatment provider today to get started.
Ashish Bhatt, MD, MRO
Doctor of Addiction Medicine
Learn about Dr. Ashish Bhatt
Dr. Bhatt has been Addiction Center's Medical Content Director for more than three years, providing his expertise to ensure quality and accuracy.
Doctor of Addiction Medicine
Expert in adult and child psychiatry
Over 20 years of professional experience